Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 272, NWS Louisville, KY

August 2, 2017Bourbon County, Nicholas County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 2, 2017, 3:11 PM EDT for Bourbon County, Nicholas County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 3:11 PM EDT (19:11 UTC)
Expired
Aug 2, 2017, 3:24 PM EDT
In force
13 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KY, Nicholas County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS53 KLMK 021911
SVRLMK
KYC017-181-021945-
/O.NEW.KLMK.SV.W.0272.170802T1911Z-170802T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
311 PM EDT WED AUG 2 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Eastern Bourbon County in central Kentucky...
  Southern Nicholas County in central Kentucky...

* Until 345 PM EDT

* At 311 PM EDT, a severe thunderstorm was located near Carlisle,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Carlisle, Millersburg, North Middletown, Jackstown, Blacks
  Crossroads, Plum, Weston, Sprout, Bunker Hill and East Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 8398 3818 8399 3813 8406 3812 8407
      3817 8419 3832 8414 3830 8385
TIME...MOT...LOC 1911Z 284DEG 11KT 3822 8409 

HAIL...0.75IN
WIND...60MPH
 
$$

DM
1 follow-up statement
081 
WWUS53 KLMK 021924
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
324 PM EDT WED AUG 2 2017

KYC017-181-021934-
/O.CAN.KLMK.SV.W.0272.000000T0000Z-170802T1945Z/
Bourbon KY-Nicholas KY-
324 PM EDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOURBON AND SOUTHERN
NICHOLAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3819 8398 3818 8399 3813 8406 3812 8407
      3817 8419 3832 8414 3830 8385
TIME...MOT...LOC 1923Z 284DEG 11KT 3821 8404 

$$

DM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:08 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 2, 3:08 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
308 PM EDT Wed Aug 2 2017

.Short Term (Now through Thursday Night)...
Issued at 305 PM EDT Wed Aug 2 2017

Overall weather pattern through Thursday night looks unsettled with
a warm and moist low-level air mass, and broad and weak upper
trofiness both remaining in place. A series of weak disturbances
swinging through the upper trof will support scattered thunderstorm
development this afternoon, but convection will be more isolated on
Thursday afternoon.

Ongoing storms are focused mainly along and just south of the Ohio
River in response to low-level moisture pooling. Expect a slow
progression to the south and east for the remainder of the
afternoon, with a weakening/dissipating trend through most of the
evening as instability is lost. Not much shear to support any
organization, but sub-severe hail and wind potential is already
being realized per Mesonet obs and spotter reports.

Storm chances will be in play again on Thursday with the upper trof
axis remaining just off to our west. A sharper shortwave diving into
the Upper Midwest may keep convection a bit more focused to our
north and west, so our POPs will actually run lower than today.
Solid chance POPs along/north of Interstate 64, tapering down to a
dry forecast south of the Cumberland Parkway. Pulse storm hazards
remain on the table.

Will again see precip tapering off with the loss of heating, but
chances will start to ramp up again before daybreak Friday as the
upper trof digs into the Great Lakes and drives a cold front into
the Ohio Valley.

.Long Term (Friday through Wednesday)...
Issued at 305 PM EDT Wed Aug 2 2017

Upper-level trough pushing through the Great Lakes will drive its
associated surface cold front through the Ohio Valley on Friday.
Moderate instability is expected, with at least marginal shear even
though the better dynamics will remain focused along and north of
the I-70 corridor. West of Interstate 65 the severe threat will be
limited as the front moves through before max heating, but the
better chances will be farther east. SPC Day 3 Outlook has a
Marginal risk east of I-65, but the Slight risk is not too far north
of the area, so stay tuned. Could see marginally severe wind and
hail with the stronger storms, but still expect the bigger story to
be locally heavy rainfall.

We'll dry out from NW-SE late Friday and Friday night as the upper
trof departs to our east and a Canadian sfc high builds in. Expect
dry and pleasantly mild conditions for most of the weekend, with
temps running several degrees below normal both day and night. Sat
morning will be the coolest, but not quite as cool as previously
advertised.

Next upper trof starts to dig into the Plains on Sunday, and could
eject another disturbance into the region by late Sunday or Sunday
night. Best moisture feed late Sunday night into Monday morning
supports high-chance/low-likely POPs for that time period, even
looking at it from 5 days out. Lower confidence for the remainder of
Monday as any boundary may become oriented parallel to the zonal
flow aloft, and therefore could get hung up over the Tennessee
Valley. Diurnal 20-30 POPs on Tue-Wed for south-central Kentucky
with a dry forecast to the north, and temps continuing to run
slightly below normal.

&&

.Aviation (18Z TAF Update)...
Issued at 115 PM EDT Wed Aug 2 2017

Isolated to scattered showers and thunderstorms are being observed
in the region at this hour, with the greatest concentration of
precipitation along a boundary near the Ohio River. Expect activity
to drift eastward through the day. The showers/storms could reduce
cigs/vis to IFR/MVFR temporarily at some TAF sites. Should see
showers/storms begin to taper down near sunset as heat source
diminishes, though isolated storms can't be ruled out during the
overnight hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........RAS
Long Term.........RAS
Aviation..........DM
Hazardous weather outlook, Aug 2, 11:39 AM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1139 AM EDT Wed Aug 2 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031545-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1139 AM EDT Wed Aug 2 2017 /1039 AM CDT Wed Aug 2 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms will be possible across the
outlook area this afternoon and evening. Some of the storms may
strong with torrential rainfall, gusty winds, and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday and again on Friday as a
couple of weather systems move through the region. The best storm
chance will be on Friday as a cold front moves through the area.
Strong to possibly severe thunderstorms will be possible on Friday,
mainly east of the I-65 corridor. Damaging winds, torrential
rainfall, and large hail will be possible in the strongest storms.

Another chance of thunderstorms is expected late Sunday as another
weather disturbance moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required over the next few days.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/RAS

In the hours before

Special weather statement, Aug 2, 2:12 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
212 PM EDT WED AUG 2 2017

KYZ036-021845-
Scott-
212 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SCOTT COUNTY...

At 211 PM EDT, a strong thunderstorm was located 13 miles northwest
of Georgetown, moving east at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Georgetown, Stamping Ground, Sadieville, Longlick, Alberta,
Skinnersburg, Stonewall, Moon Lake Estates, Muddy Ford and Great
Crossing.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3843 8453 3841 8448 3838 8446 3834 8446
      3830 8443 3829 8444 3826 8443 3822 8442
      3821 8473 3835 8474 3837 8471 3842 8465
      3845 8460 3846 8453
TIME...MOT...LOC 1811Z 266DEG 18KT 3835 8471

DM
Special weather statement, Aug 2, 2:20 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
220 PM EDT WED AUG 2 2017

KYZ033-021845-
Henry-
220 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENRY COUNTY...

At 220 PM EDT, a strong thunderstorm was located near New Castle,
moving east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Eminence, Pleasureville, North Pleasureville, Drennon Springs,
Delville, Bethlehem, Slabtown, Orville, Lacie and Fallis.

LAT...LON 3851 8503 3850 8503 3851 8498 3849 8499
      3848 8497 3846 8495 3844 8496 3843 8496
      3843 8494 3846 8494 3846 8492 3845 8491
      3844 8493 3842 8488 3838 8490 3834 8499
      3835 8517 3853 8513
TIME...MOT...LOC 1820Z 277DEG 16KT 3843 8506

DM
Special weather statement, Aug 2, 2:39 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
239 PM EDT WED AUG 2 2017

KYZ039-040-047-021900-
Mercer-Woodford-Anderson-
239 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER...WESTERN
WOODFORD AND ANDERSON COUNTIES...

At 239 PM EDT, a strong thunderstorm was located 7 miles southwest of
Lawrenceburg, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lawrenceburg, Ballard, Sinai, Bondville, Anderson City, Birdie,
Glensboro, Tyrone, Fox Creek and Kirkwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3792 8476 3791 8509 3806 8506 3807 8505
      3808 8505 3810 8492 3809 8491 3810 8489
      3811 8488 3813 8475
TIME...MOT...LOC 1839Z 262DEG 13KT 3798 8500

DM
Special weather statement, Aug 2, 2:43 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
243 PM EDT WED AUG 2 2017

KYZ037-021900-
Harrison-
243 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARRISON COUNTY...

At 243 PM EDT, a strong thunderstorm was located over Cynthiana,
moving east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cynthiana, Oddville, Garnett, Venus, Lair, Poindexter, US Route 62 at
State Route 19 and Colville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3837 8420 3832 8431 3847 8436 3851 8418
      3850 8418 3850 8416 3849 8417 3849 8415
      3848 8415 3848 8413 3847 8413 3846 8410
      3846 8411
TIME...MOT...LOC 1843Z 262DEG 13KT 3842 8432

DM
Local storm report, Aug 2, 2:53 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
253 PM EDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     2 NNE GOSHEN            38.43N 85.58W
08/01/2017                   OLDHAM             KY   PUBLIC

            LARGE TREE BLOWN ONTO ROOF OF HOME, EXPOSING
            ATTIC.

&&

JBS
Special weather statement, Aug 2, 2:58 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
258 PM EDT WED AUG 2 2017

KYZ042-043-021915-
Bourbon-Nicholas-
258 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOURBON AND
NICHOLAS COUNTIES...

At 258 PM EDT, a strong thunderstorm was located near Carlisle,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Carlisle, Millersburg, Jackstown, Blacks Crossroads, Ellisville,
Pleasant Valley, Headquarters, Moorefield, Myers and Barefoot.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3815 8403 3815 8421 3833 8423 3846 8410
      3844 8403 3844 8402 3843 8400 3842 8400
      3844 8399 3844 8397 3842 8395 3836 8391
      3835 8391 3826 8390
TIME...MOT...LOC 1858Z 271DEG 18KT 3825 8411

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:18 PM EDTSpecial Weather StatementLMKBreckinridge, Hancock27 min
Aug 1, 8:29 PM EDTSevere Thunderstorm WarningLMKOldham31 min
Aug 1, 8:43 PM EDTSpecial Weather StatementLMKOldham32 min
Aug 1, 9:10 PM EDTSpecial Weather StatementLMKOldham35 min
Aug 2, 1:43 PM EDTSpecial Weather StatementLMKJefferson, Shelby, Spencer32 min
Aug 2, 1:57 PM EDTSpecial Weather StatementLMKFranklin18 min
Aug 2, 2:12 PM EDTSpecial Weather StatementLMKScott33 min
Aug 2, 2:20 PM EDTSpecial Weather StatementLMKHenry25 min
Aug 2, 2:26 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott19 min
Aug 2, 2:39 PM EDTSpecial Weather StatementLMKAnderson21 min
Aug 2, 2:43 PM EDTSpecial Weather StatementLMKHarrison17 min
Aug 2, 2:58 PM EDTSpecial Weather StatementLMKBourbon, Nicholas17 min
Aug 2, 3:21 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas54 min
Aug 2, 3:23 PM EDTSpecial Weather StatementLMKFayette22 min
Aug 2, 3:38 PM EDTSpecial Weather StatementLMKBourbon22 min
Aug 2, 3:44 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette31 min
Aug 2, 4:09 PM EDTSpecial Weather StatementLMKClark36 min
Aug 2, 4:25 PM EDTSpecial Weather StatementLMKGarrard, Madison50 min
Aug 2, 5:04 PM EDTSpecial Weather StatementLMKOldham26 min
Aug 2, 5:14 PM EDTSpecial Weather StatementLMKMadison16 min
Aug 2, 5:28 PM EDTSpecial Weather StatementLMKWarren32 min
Aug 2, 5:57 PM EDTSevere Thunderstorm WarningLMKButler, Logan33 min
Aug 2, 6:16 PM EDTSpecial Weather StatementLMKLogan29 min
Aug 2, 6:47 PM EDTSpecial Weather StatementLMKSimpson28 min
Aug 2, 7:21 PM EDTSpecial Weather StatementLMKCasey24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.